|Durg effects on cd4 counts
Apr 7, 2003
Hello I was diagnosed with AIDS in November of '02. My cd4 count at that time was 38. I was unaware of my viral load count. I was put on combiver, bactrim, and kaletra. My cd4 count, after a few weeks on this combination, increased to 140 and the viral load was undetectable. My last blood work revealed that my cd4 has once again dropped, yet my viral load has remained undetectable. My question is as follows: My regular physician has given me xanax and restoril for my nerves. I also take paxil for depression. Also, having brain aneurysm surgery in January of '03, I take tylenol 3 with codeine. I must admit that I have been abusing (somewhat) these medications, as I have severe insomnia, and my nerves are shot. Could the over-use of these medications be the cause of my cd4 count once again dropping to 48? That's where it stands at this point. My white blood count is also low. It seems odd to me that my cd4 count would be dropping, even though my viral load has stayed undetectable. Thank you kindly
| Response from Dr. Horwath
As a general rule, the medications that you mentioned should not have an adverse effect on your CD4 count. However, you should be careful about overusing these drugs. In combination, Xanax, Restoril, and codeine can cause respiratory depression, which is quite dangerous, and may be life threatening. You should only use them as prescribed, and you should inform any physician who prescribes one of these medications that you are also taking the others (if they are not all from the same physician).
I don't believe that the drop in CD4 count is due to these medications. Also, changes in viral load don't always correlate with CD4 count changes. Often, a change in one will lag behind or be out of sync with the other.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.